Alabama, 2003Flash Flooding and Damaging Winds in Alabama, August 6, 2003
August 6, 2003 · NWS HUN · 4 events in 2 counties and zones
2 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 1:45 AM CST, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 6, 1:45 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 AM CDT WED AUG 6 2003
VERY LITTLE CHANGE IN UPPER LEVEL FLOW THIS MORNING...AS DEEP UPPER
TROUGH REMAINS ANCHORED FROM OHIO VALLEY TO THE CAROLINAS...WITH BROAD
RIDGING ENCOMPASSING MUCH OF THE WESTERN US. CHECK OF LATEST REGIONAL
RADARS SHOWING MAIN CONVECTIVE ACTIVITY STAYING JUST TO OUR SOUTH
ACROSS THE BHM AREA...WITH ADDITIONAL TSTM COMPLEXES ACROSS ARKANSAS
AND THE MISSOURI BOOTHEEL. AREA OF MID LEVEL CLOUDINESS ACROSS THE TN
VALLEY HAS HELPED TO KEEP FOG DEVELOPMENT IN CHECK THUS FAR.
HOWEVER...SEEING SOME THINNING TO THE NORTH...SO MAY STILL SEE SOME
PATCHY FOG...ESPECIALLY ACROSS THE MORE SATURATED WESTERN AREAS.
NOT MUCH HAS CHANGED FOR TODAY AS TN VALLEY REMAINS UNDER NW FLOW
ALOFT...WITH IMPULSES EMBEDDED WITHIN THE FLOW POTENTIALLY BRINGING
ANOTHER ROUND OR TWO OF SCTD SHRA/TSTMS TODAY INTO TONIGHT. INITIAL
THINKING IS FOR MID RANGE CHC POPS...WITH MAIN CONVECTIVE FOCUS (AT
LEAST THIS MORNING) STAYING TO OUR SOUTH AND WEST. PARTLY SUNNY
WORDING SHOULD SUFFICE GIVEN THE MODEST MID LEVEL MOISTURE. CLOUD
COVER WILL ONCE AGAIN CUT INTO DAYTIME TEMPERATURES...AS HIGHS STAY
3-6 DEGREES BELOW NORM.
EASTERN TROUGH DEEPENS BY THURSDAY...DRAGGING A RATHER DIFFUSE FRONTAL
BOUNDARY SLOWLY INTO THE AREA. MAY STILL SEE ONE LAST TSTM COMPLEX ON
THU...SO WILL CONTINUE WITH SLT CHC POPS. FRONTAL BOUNDARY WILL SAG
SOUTHWARD BY THU NGT...WITH SFC HIGH PRESSURE BUILDING ACROSS THE
UPPER MS VALLEY. DEVELOPING NORTHERLY LOW LEVEL FLOW...ALONG WITH
DECREASING MID/LOW LEVEL MOISTURE WILL LEAD TO SLIGHTLY COOLER TEMPS
FOR THU NGT.
FRIDAY THROUGH SUNDAY STILL LOOKING DRY AS UPPER RIDGE SHIFTS EAST
JUST ENOUGH TO KEEP THE MAIN PCPN AXIS TO THE SOUTH AND EAST. SINCE
U/L FLOW STILL NORTHWESTERLY...CANT RULE OUT AN ISLTD TSTM...BUT
AREAL COVERAGE SHOULD REMAIN 10% OR LESS. TEMPERATURES WILL REMAIN
NEAR TO SLIGHTLY BELOW NORMAL.
LATEST GFS SHOWING H50 LOW EJECTING SOUTHEAST OUT OF THE UPPER MS
VALLEY...HEADING TOWARD THE AREA SOMETIME EARLY NEXT WEEK.
CANADIAN/ECMWF NOT IN AGREEMENT IN TIMING AND STRETCH OF THIS
SYSTEM...SO PRECIP CHANCES STILL QUESTIONABLE. NONETHELESS...WILL
INTRODUCE A SLIGHT CHC POPS FOR MONDAY AND TUESDAY AS UPPER RIDGE
SHOULD BEGIN TO RETROGRADE WESTWARD...PUTTING THE TN VALLEY BACK IN
THE PATH OF UPPER LEVEL IMPULSES WITHIN THE NORTHWESTERLY FLOW ALOFT.
.PRELIM NUMBERS...
HUNTSVILLE 86/70 87/67 87 43211
SHOALS 86/69 88/67 87 43211
FT PAYNE 86/68 87/66 87 43211
CULLMAN 88/71 89/68 88 43211
.HUN...NONE.
MR
Hazardous weather outlook, Aug 6, 4:00 AM CST, 4 hours 10 minutes before
ALZ001>010-016-061800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.
.DAY ONE...(TODAY AND TONIGHT)...
ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH NORTH ALABAMA THIS
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE AREA TODAY. THE OVERALL THREAT FOR SEVERE WEATHER IS
RELATIVELY LOW. HOWEVER...ANY THUNDERSTORM THAT DOES DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE A TREMENDOUS AMOUNT OF CLOUD TO GROUND
LIGHTNING ALONG WITH BRIEF BUT VERY INTENSE DOWNPOURS.
THE SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DISSIPATE
AFTER SUNSET THIS EVENING.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...
ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...BUT
THEN DRIER AND MORE STABLE CONDITIONS ARE EXPECTED INTO THE
WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.
09
In the hours before
Special weather statement, Aug 6, 5:54 AM CST, 2 hours 16 minutes before
ALZ001>004-061400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 AM CDT WED AUG 6 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND VERY
HEAVY RAINFALL...
A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST MISSISSIPPI WILL
MOVE SLOWLY EAST INTO LAUDERDALE...COLBERT...FRANKLIN...AND
LAWRENCE COUNTIES THROUGH 9 AM. WIND GUSTS TO 35 MPH AND VERY
HEAVY RAIN WILL ACCOMPANY THE STORMS. RAINFALL AMOUNTS OF ONE TO
TWO INCHES ARE EXPECTED. IN ADDITION...THE THUNDERSTORMS WILL
PRODUCE VERY INTENSE CLOUD TO GROUND LIGHTNING. MORNING COMMUTERS
SHOULD BE PREPARED TO ENCOUNTER REDUCED VISIBILITES AND PONDING OF
WATER ON ROADWAYS.
09
Special weather statement, Aug 6, 8:00 AM CST, 10 minutes before
ALZ005-006-061500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 AM CDT WED AUG 6 2003
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND VERY
HEAVY RAINFALL...
A CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN LIMESTONE AND WESTERN
MADISON COUNTY WILL MOVE SOUTHEAST AROUND 20 MPH. LOCATIONS AFFECTED
THROUGH 10 AM WILL BE ATHENS...HUNTSVILLE AND HAZEL GREEN.
WIND GUSTS TO 35 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THE STORMS.
RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE. IN
ADDITION...THE THUNDERSTORMS WILL PRODUCE VERY INTENSE CLOUD TO
GROUND LIGHTNING. MORNING COMMUTERS SHOULD BE PREPARED TO ENCOUNTER
REDUCED VISIBILITES AND PONDING OF WATER ON ROADWAYS.
SHUMWAY
Flash Flood, Lauderdale
- When
- August 6, 8:10 AM CST to 9:10 AM CST
- Where
- Lauderdale County, Center Star
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
county road 31 closed due to flash flooding.
Thunderstorm Wind, Lauderdale
- When
- August 6, 4:15 PM CST
- Where
- Lauderdale County, 2 mi S of Zip City
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.917, -87.667
numerous trees down and tree fell on a garage.
Thunderstorm Wind, Colbert
- When
- August 6, 4:25 PM CST
- Where
- Colbert County, 2 mi N of Muscle Shoals
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.783, -87.667
Flash Flood, Lauderdale
- When
- August 6, 4:34 PM CST to 5:20 PM CST
- Where
- Lauderdale County, 5 mi N of Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
water over road along highway 17.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330469, 5330471, 5330472, 5330470.